Alert archive / Puerto Rico / Small Craft Advisories in 2018

Small Craft Advisory 37, NWS JSJ

September 6, 2018

NWS JSJ issued this small craft advisory at Sep 6, 2018, 4:08 PM CDT. It took effect at Sep 7, 2018, 7:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 6, 2018, 4:08 PM CDT (21:08 UTC)
In effect from
Sep 7, 2018, 7:00 AM CDT
Expired
Sep 7, 2018, 11:14 PM CDT
In force
16 hr
Issued by
NWS JSJ

The text

As transmitted.

591 
WHCA72 TJSJ 062108
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
508 PM AST Thu Sep 6 2018

...Choppy seas across the Atlantic offshore waters...

.Waves will increase to 5 to 6 across the outer Atlantic waters 
as a result of Hurricane Florence through Saturday.

AMZ710-070515-
/O.NEW.TJSJ.SC.Y.0037.180907T1200Z-180908T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
508 PM AST Thu Sep 6 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM FRIDAY TO 2 AM AST
SATURDAY...

The National Weather Service in San Juan has issued a Small Craft
Advisory, which is in effect from 8 AM Friday to 2 AM AST
Saturday. 

* WINDS...Easterly winds 15 to 20 knots with higher gusts.

* WAVES/SEAS...5 to 6 feet with occasional seas up to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
6 follow-up statements
978 
WHCA72 TJSJ 070110
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
910 PM AST Thu Sep 6 2018

...Choppy seas across the Atlantic offshore waters...

.Waves will increase to 5 to 7 across the outer Atlantic waters 
as a result of dominant long period east to northeast swell 
generated from the distant Hurricane Florence through Saturday.

AMZ710-070915-
/O.CON.TJSJ.SC.Y.0037.180907T1200Z-180908T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
910 PM AST Thu Sep 6 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM FRIDAY TO
2 AM AST SATURDAY...

* WINDS...Easterly winds 10 to 15 knots with higher gusts.

* WAVES/SEAS...5 to 7 feet occasionally up to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
393 
WHCA72 TJSJ 070825
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
425 AM AST Fri Sep 7 2018

...Choppy seas across the Atlantic offshore waters...

.Waves will increase across the outer Atlantic waters as a result
of dominant long period east to northeast swell generated from 
the distant Hurricane Florence.

AMZ710-071630-
/O.CON.TJSJ.SC.Y.0037.180907T1200Z-180908T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
425 AM AST Fri Sep 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 2 AM AST SATURDAY...

* WINDS...Easterly winds 10 to 15 knots with higher gusts.

* WAVES/SEAS...5 to 7 feet occasionally up to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
898 
WHCA72 TJSJ 071500
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1100 AM AST Fri Sep 7 2018

...Hazardous seas across the Atlantic offshore waters...

.Waves will remain hazardous until late tonight across the outer 
Atlantic waters as a result of dominant long period east to 
northeast swell generated from the distant Hurricane Florence.

AMZ710-072300-
/O.CON.TJSJ.SC.Y.0037.000000T0000Z-180908T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1100 AM AST Fri Sep 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST
SATURDAY...

* WINDS...Easterly winds 10 to 15 knots with higher gusts.

* WAVES/SEAS...5 to 7 feet occasionally up to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
608 
WHCA72 TJSJ 071947
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
347 PM AST Fri Sep 7 2018

...Hazardous seas across the Atlantic offshore waters...

.Waves will remain hazardous until late tonight across the outer
Atlantic waters as a result of dominant long period east to
northeast swell generated from the distant Hurricane Florence.

AMZ710-080400-
/O.CON.TJSJ.SC.Y.0037.000000T0000Z-180908T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
347 PM AST Fri Sep 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST
SATURDAY...

* WINDS...Easterly winds 10 to 15 knots with higher gusts.

* WAVES/SEAS...5 to 7 feet occasionally up to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels should avoid
navigating in these conditions.

&&

$$
188 
WHCA72 TJSJ 080101
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
901 PM AST Fri Sep 7 2018

...Hazardous seas across the Atlantic offshore waters...

.Waves will remain hazardous until early Saturday morning across
the outer Atlantic waters as a result of dominant long period 
east to northeast swell generated from the distant Hurricane 
Florence.

AMZ710-080600-
/O.CON.TJSJ.SC.Y.0037.000000T0000Z-180908T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
901 PM AST Fri Sep 7 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM AST
SATURDAY...

* WINDS...Easterly winds 10 to 15 knots with higher gusts.

* WAVES/SEAS...5 to 7 feet occasionally up to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
and/or seas of 7 feet or more are expected to produce hazardous
wave conditions to small craft. Inexperienced mariners...especially
those operating smaller vessels should avoid navigating in these 
conditions.

&&

$$
232 
WHCA72 TJSJ 080414
MWWSJU

URGENT - MARINE WEATHER MESSAGE
National Weather Service San Juan PR
1214 AM AST Sat Sep 8 2018

...Seas are subsiding...

.Seas are no longer expected to reach 7 feet and are subsiding.
Winds will continue to be no higher than 15 knots.

AMZ710-080515-
/O.CAN.TJSJ.SC.Y.0037.000000T0000Z-180908T0600Z/
Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
1214 AM AST Sat Sep 8 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in San Juan has cancelled the Small
Craft Advisory. 

Seas are no longer expected to reach 7 feet.

$$

Snell

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Sep 6, 10:36 AM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Sep 6, 10:36 AM CDT, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1136 AM AST Thu Sep 6 2018

.UPDATE...Mostly fair weather was observed in the morning hours
across the local islands. Cloudiness started to increase through
the morning hours as the onshore wind flow combined with the local
effects, but the shower activity was limited to isolated areas
across eastern PR. There is still enough moisture to combine with
the local effects and diurnal heating to cause shower and
thunderstorm development across the interior and western sections
of PR. There is a large upper level low across the Bahamas but
the divergence aloft associated with this upper low will stay
west of the local area. Therefore the inherited forecast was kept
and no changes were made. Showers and thunderstorms across the
interior to western PR are expected with isolated showers, if any,
elsewhere. Winds will be lighter today than they have been the
past few days and this moderate winds should prevail into the
weekend. Latest guidance suggests that drier air is moving in on
Friday and even drier air for the weekend.

&&

.AVIATION...VFR conds expected for the rest of the morning hours
across the local terminals. Afternoon SHRA/TSRA development is
expected across central/western PR, which could cause VCTS at
TJPS/TJBQ/TJSJ after 06/17Z. TEMPO TSRA possible at TJMZ after
18Z today. Winds at 10kt or so expected for the rest of the day
with sea breeze variations.

&&

.MARINE...Choppy seas expected today up to 5 feet, increasing to 6
feet tonight as a long period swell moves in from the ENE. Winds
will remain at 15kt or less across the local waters today.

&&

.PREV DISCUSSION... /issued 510 AM AST Thu Sep 6 2018/

SYNOPSIS...Upper level ridge is forecast to remain over the
eastern Caribbean through Sunday. An upper level low is expected
to approach form the northeast on Monday and retrograde over the
area through Wednesday. Hurricane Florence is expected to remain
over the open Atlantic waters for the next several days. Surface
ridge will continue to build across the northeastern Atlantic.
Light to moderate trades are expected to prevail across the region
through at least midweek next week.

SHORT TERM...Today through Saturday...

Mostly clear to partly cloudy skies prevailed across the local
islands overnight and early this morning with a few passing showers
observed across the U.S. Virgin Islands and the east coastal areas
of Puerto Rico. Coastal temperatures were in the upper 70s to low
80s under easterly winds at 10 mph or less.

As a mid to upper level trough west of the area shifts further
northwest, a ridge pattern aloft will slowly build across the
forecast area from the east and hold through the upcoming weekend.
Although heights are expected to rise, precipitable water will
remain near the normal range. Therefore, a sharp decrease in
available moisture is not expected at this time under the building
ridge. At lower levels, a light to gentle easterly wind flow will
continue to prevail.

Under the aforementioned pattern, sea breeze convergence and
available moisture will result in afternoon showers and
thunderstorms across the interior and western areas of Puerto Rico
each day. However, as the trough moves away, intensity and areal
coverage of afternoon showers and thunderstorms will decrease.
Elsewhere, fair weather is expected.

LONG TERM...Sunday through Thursday...

Fair weather conditions are expected to prevail between Sunday
and Monday, as the local islands remain under influence of the
upper level ridge to the west and the upper level low to the
northeast of the region. However, diurnally induced afternoon
showers are expected each afternoon, over the interior and western
sections of Puerto Rico. As the upper level low moves west on
Tuesday and Wednesday, upper level dynamics should be favorable
for thunderstorms to develop over western Puerto Rico. By the end
of the long term period, models disagree considerably with the
evolution of an area of low pressure currently located a few miles
southwest of the Cabo Verde Islands. Based on the 06/00z model
data, the GFS is having a faster solution and bringing the system
into the eastern Caribbean by the end of the week, and a slower
solution is presented by the ECMWF with the system remaining over
the open Atlantic waters. This area of low pressure is currently
being monitored by the National Hurricane Center and more
information can be found on the Tropical Weather Outlook (TWOAT)
and on future discussion by the National Weather Service San Juan
Office.

AVIATION...Mostly VFR conditions are expected to prevail at all
TAF sites, however Aft 06/16z, SHRA/TSRA expected across the
interior and western sections of Puerto Rico and may result in brief
periods of MVFR conds in and around JMZ/JPS/JBQ through 06/22z.
Easterly winds at around 10 knots with sea breeze variations.

MARINE...A long period east to northeast swell from Hurricane
Florence will arrive across the Atlantic waters and Anegada
passage later today and spread across the rest of the local waters
on Friday and into the weekend. Seas are expected to increase up
to 6 feet and cause a high rip current risk beginning on Friday
across the northern beaches of Puerto Rico.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  89  79 /  20  30  20  20
STT  89  80  90  79 /  20  30  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....99
Hazardous weather outlook, Sep 6, 4:36 AM CDT, 11 hours 32 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
505 AM AST jueves 6 de septiembre de 2018

AMZ710>745-PRZ001>013-070915-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-
Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y Caribe-
505 AM AST jueves 6 de septiembre de 2018

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Hay una probabilidad de tronadas con lluvia fuerte
y vientos en rafaga breves esta tarde a traves de sectores del
oeste e interior de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones
urbanas y de riachuelos. Deslizamientos en areas de terreno
impinado tambien son posibles.

.Olas...Oleaje aumentando a 6 pies a traves de las aguas mar
afuera del Atlantico.

.Corrientes marinas...Hay un riesgo moderado de corrientes marinas
para las costas del norte y sur de Puerto Rico asi como para Vieques
y Culebra.

.Dias dos a siete...viernes a miercoles

Se espera que una marejada de periodo largo resulte en un riesgo de
moderado a alto de corrientes marinas a lo largo de las playas de
Puerto Rico este fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar vientos
fuertes, inundaciones y corrientes marinas al Servicio Nacional de
Meteorologia en San Juan.

AMZ715-725-VIZ001-002-070915-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
505 AM AST jueves 6 de septiembre de 2018

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Olas...Oleaje aumentando a 6 pies a traves de las aguas mar afuera
del Atlantico.

.Corrientes marinas...Hay un riesgo moderado de corrientes marinas
para las playas del norte de Santa Cruz durante el fin de semana.

.Dias dos a siete...viernes a miercoles

Se espera riesgo moderado de corrientes marinas para Santa Cruz
durante el fin de semana. El riesgo de bajo a moderado continua
a traves de San Thomas.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 1:30 PM CDTAreal Flood AdvisoryJSJ3 hr
Sep 6, 3:54 PM CDTRip Current StatementJSJ23 hr

Nearby

Small Craft Advisories in Puerto Rico, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.